Starting NDT….ok, I’m an idiot!

TSH(0.3-4.7 FT3(3.5-6.5) FT4(11-23)

OCTOBER 20090.86 4.7 12.3

DECEMBER 20091.8 4.3 12.1

JANUARY 20101.8 4.3 12.1

MAY 2010 1.1 5 11

JUNE 2010 1.1 5.2 11.3

NOVEMBER 20101.1 5 11.3

MAY 2011 1.1

AUGUST 20111.4 5.2 9.7

MARCH 2014 1.5

OCTOBER 20141.6 4.2 12.4

Graves from 2007, block and replace until 2009, on and off well since then, no medication; told everything in range, so I must be well; increasingly unwell (quite steadily in retrospect) over the years until so bad for last 2 years (every hypo symptom except feeling cold and losing my hair), did some research in desperation and now on NDT 3 weeks; as yet have not told endo. who is adamant my numbers are perfect; I now know from the great advice on here my FT3 and FT4 are scraping along the bottom of the range, hence feeling so bad.

I’m currently on Thyroid S from Thailand, I was in great trepidation about taking it, but felt so desperate I felt I had to. I read all the advice on here about starting low, but when it came to the first day, I took 2 whole ones and did that for the next 5 days! What was I thinking?! Interestingly, minutes after taking the first one I felt something happening in my left ear (blocked, painful, hissing sound all the time, pops all the time, had every test going, nothing wrong) and around the pain in my back I’ve had for 2 years now (around my heart, nowhere near bone, have had ECG etc, all normal). I stopped the 2 a day around the Weds as I was feeling quite woozy.

I cut back to one tablet per day, split into halves, one in morning, one late afternoon. By the next Weds I felt totally fantastic, everyone commented on how well I looked, colour back, eyes bright, and I mean everyone. By the next Weds I was feeling very emotional, other contributing elements, daughter back from uni for the first time since summer, partner back from a long trip, I cried for two whole days and felt very anxious, panicky, needy and clingy, the family were not very understanding, wondering what had made mother mental! And just before Christmas, great timing eh? My nerves were totally on edge and muscles around my eyes jumping madly.

I calmed down a bit, thank goodness, it was actually very scary to go through all that anxiety, I was very frantic physically and just wanted to run. I had to get up during the night to pace about to get rid of the energy. My mind was racing too, every thought you can imagine. I did realise it resembled some of the symptoms I had when hyper, but am aware it can take 6 weeks for the tablets to have an effect, I had 18 months on Levo, so got used to the frustrating time delay, so was it the tablets? The advice on dosing is contradictory, on this site the advice is to increase every 2 weeks or you will have problems, on Thyrophoenix the advice is to wait 6 weeks. Gut feeling is leading me towards the 6 weeks, but would appreciate some advice.

The panic and anxiety has returned over the past two days, it’s awful. I’m also suffering from stress over a family situation, maybe that’s in the mix too. I’m shaky, nervous and frightened.

My question to you good people is do you think I am suffering from over medication (the 5 days on 2 tablets)? Am I still overmedicating? Will I have another anxiety attack by week 6 when the full effects of the tablets kick in? Should I increase the dose? Should I just stop taking NDT?

Sorry the post is so long, but I have got so much great info and advice from posts from other people on here I wanted to explain exactly how NDT is affecting me.

15 Replies

oldestnewest
  • Back in 2010 when your fT3 was 5 and 5.2 were you taking levo and how much?

    Were you taking levo before you started on the NDT?

    I'm not fully understanding how you have been managing the medication.

    But if you are on Levo and then suddenly instead of, you take 2 NDT tablets in one day, that's 18 mcg of T3 in those two tablets. That's quite a 'supercharge' on top of where you would have been at.

    If you are having Levo prescribed for you, how much are you on?

  • Thanks for reply...only on Levo when on block and replace, nothing since 2009. Just have felt myself getting more and more unwell over the past two years. GP has told me I will end up on Levo but my levels not bad enough yet. Hence trying NDT.....

  • Levo stopped June 2009....

  • I think you may have overshot your dose. Going from taking no medication to two tablets of Thyroid-S (which I assume one is 1 grain which would roughly be equal to 100mcg of levo). If you took two two grains it would have been about 200mcg.

    Usually when first taking thyroid hormones it's best to be gradual, i.e. about 1/2 grain for (I would say) for about 4 weeks, and increase by 1/2 grain around 4/6 weeks thereafter until you felt well. If you had hyper symptoms, you would drop down by 1/2.

    You should take a record of your pulse and temp when you waken in the morning, as that's also a guide.

    Maybe start again taking 1/2 gr.

  • Thank you for the advice, I think I have been an idiot.....blaming the brain fog! Haven't taken any today, have properly frightened myself. Will start tomorrow at 1/2 gr. Would that be better split into 1/4s? And is it best sublingually or swallowed whole?

  • Go with 1/4 grain and read my reply below.

  • I would take one daily dose. I have done since beginning and also when trying different types of thyroid hormones. There is no reason to split the dose and it makes it easier living. For instance, thyroid hormones should be taken on an empty stomach and we should wait around 1 hour before eating (some may take a shorter time). If you split the dose you have to ensure that your stomach is empty before the next dose and females take a longer time than males for that to happen. It would mean that you have to have not eaten for around 2.5 hours before and wait about 2 hours after. It's too inconvenient and besides we want sufficient T3 (the active hormone) to saturate our receptor cells which the effect of this one dose continues for between 1 and 3 days.

    All of the questions on this link are helpful but particularly for NDT read January 30, 2002.

    web.archive.org/web/2010103...

    i.e. 1/2 grain is equal, roughly, to 50mcg of levo which is a starting dose unless you are very frail with a heart problem.

  • Swallow tablet with 1 glass of water as the molecules in the tablet are too large to do sublingual. Any other supplements/medications take 4 hours apart from levo.

  • Well, sure. You gotta go slow. How about just taking 1/2 tablet per day and see how that goes? You've done stuff that has made your blood levels bounce all over the place.

    1/2 tablet = 19 mcg T4 and 4.5 mcg T3.

    If you have not had them tested, you need to get vitamin D, ferritin, folate and B12 tested. Your TSH is not high and yet your fT4 and fT3 are not 'stellar'. There may be something going on. Your body may be putting the metabolic brake on for some reason.

  • Had ferritin tested which was lowish (75) but within range so am supplementing likewise B12, which was about 300. Supplemented about a month before starting NDT. Definitely feel something is 'going on' but not sure what. Have felt alleviation of a lot of my symptoms, throat not so tight, but the anxiety is awful. Don't think I've had folate test done and am supplementing Vit D.

  • The T4 part of the NDT will take a few days to wash out. Then start the 1/2 tablet. The T4 portion takes 2 weeks to get to steady state no different than with Levo. It's the T3 portion that gives you the supercharge effect. So taking only 4.5 mcg per day, you won't be overshooting and you'll get a much better idea of how it affects you.

  • So you think my feeling well after 2 weeks was the T4 kicking in? Might I be better on Levo alone? Do you think my FT3 and FT4 levels are both too low?

    Thank you so much for the replies, feeling scared and alone, thanks for the support x

  • Jacquid, Gabkad has made good suggestions. There is T4 and T3 in NDT which will improve your FT4 and FT3.

    The 2 grains you took for 5 days will have been washing out steadily and the last dose will be pretty much gone after 7/10 days so you won't get a huge impact after 6 weeks. Thyrophoenix is describing a cumulative effect of a steady and regular dose which can take up to six weeks to fully metabolise.

    I would advise you to wait longer than 2 weeks before increasing dose and to do so in 1/4 grain increments to avoid feeling or becoming overmedicated.

  • Thank you Clutter, very helpful x

  • Don't feel scared. You are not alone. You have not done anything that is damaging. So don't worry about it. I can understand that you want to feel better and we all get impatient.

    Your TSH is not abnormal. For a person who has no problems 1.2 to 1.6 is normal. But yes, the fT4 and fT3 are both on the low side, mostly the fT3. Normal fT4 can be 12 to 15 but fT3 should be 5.2 to 5.6 range.

You may also like...